MAUDE Adverse Event Report: STRYKER GMBH SUPERIOR PLATE - DECREASED CURVATURE VARIAX CLAVICLE 10 HOLE / RIGHT; PLATE, FIXATION, BONE

STRYKER GMBH SUPERIOR PLATE - DECREASED CURVATURE VARIAX CLAVICLE 10 HOLE / RIGHT; PLATE, FIXATION, BONE
Catalog Number 628030S
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device was discarded.
 
Event or Problem Description
On (b)(6) 2018: a (b)(6) years old woman came in with a multi trauma.Some ribs, the sternum and the right clavicle were broken.The clavicle was conservatively treated because she was a heavy smoker.No surgery.On (b)(6) 2018: a pseudo arthrosis had developed in the right clavicle, this was cleared and a variax clavicle 10 holes plate was placed in combination with cerasorb and bone marrow which was harvested via a punction.On (b)(6) 2018: the right clavicle was not consolidated.Bone marrow from the iliac crest was harvested and put in place after placing a new variax clavicle 10 holes plate (this incident).On (b)(6) 2019: again no consolidation showed.A new operation was necessary.This time a bone chip from the iliac crest was placed together with a new variax clavicle 10 holes plate (later incident).On (b)(6) 2019: the patient came in because she experienced that the plate must have been broken.An x-ray confirmed that.On (b)(6) 2019: the patient was operated again.This she got two plates.One variax superior clavicle 10 holes plate and one variax 8 holes anterior plate (later incident).
 
Event or Problem Description
(b)(6)2018: a 61 years old woman came in with a multi trauma.Some ribs, the sternum and the right clavicle were broken.The clavicle was conservatively treated because she was a heavy smoker.No surgery.(b)(6)2018: a pseudo arthrosis had developed in the right clavicle, this was cleared and a variax clavicle 10 holes plate was placed in combination with serasorb and bone marrow which was harvested via a punction.(b)(6)2018: the right clavicle was not consolidated.Bone marrow from the iliac crest was harvested and put in place after placing a new variax clavicle 10 holes plate (this incident).(b)(6)2019: again no consolidation showed.A new operation was necessary.This time a bone chip from the iliac crest was placed together with a new variax clavicle 10 holes plate (later incident).(b)(6)2019: the patient came in because she experienced that the plate must have been broken.An x-ray confirmed that.(b)(6)2019: the patient was operated again.This this she got two plates.One variax superior clavicle 10 holes plate and one variax 8 holes anterior plate (later incident).
 
Additional Manufacturer Narrative
The reported event could be confirmed (only looking at the x-rays provided by the customer).Furthermore, the x-rays sent were reviewed by stryker¿s medical expert, and his clinical opinion about this case is the following: "it is impossible to give one root cause for a multifactorial problem.The severe smoking could be the cause for the fracture not to heal in the first place, smoking is known for the delay fracture healing.The many reoperations might have influence as well.The plate breakage is probably to blame on (micro-) movements in the screw hole area around the fracture site due to insufficient stability in the osteosynthesis in this specific patient.Apparently this patient needed more stability than the ¿usual¿ patients that suffer from a clavicular fracture." the ifu states: "if healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device." therefore, this case is classified as user related case.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.The ifu states: "post-operative patient activity: these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason post-operative instructions and warnings to patients are extremely important." no indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
SUPERIOR PLATE - DECREASED CURVATURE VARIAX CLAVICLE 10 HOLE / RIGHT
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9085078
Report Number0008031020-2019-01290
Device Sequence Number11277000
Product Code HRS
UDI-Device Identifier04546540686923
UDI-Public04546540686923
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K113760
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number628030S
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/22/2019
Supplement Date Received by Manufacturer10/01/2019
Initial Report FDA Received Date09/18/2019
Supplement Report FDA Received Date10/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR